MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION STERLING; CATHETER, PERCUTANEOUS
Model Number 24690
Medical Device Problem Codes Inflation Problem (1310); Leak/Splash (1354)
Health Effect - Clinical Codes Air Embolism (1697); Stroke/CVA (1770)
Date of Event 10/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a balloon leak caused an air embolism, which led to a patient stroke.The 50% stenosed target lesion was located in the non-tortuous and moderately calcified carotid artery.A 6.0mmx30mmx135cm (4f) sterling balloon catheter was used to pre-dilate a non-boston scientific stent.However, the physician noticed a leak in the balloon as it could not inflate.After trying to inflate the balloon twice, the air in the balloon leaked out causing a stroke to the patient due to the air embolism.The procedure was not completed, and the patient was transferred to a stroke unit at another hospital.No further complications were reported, and the patient is expected to fully recover.
 
Additional Manufacturer Narrative
Device evaluation by manufacturer: returned product consisted of a sterling balloon catheter.The outer shaft, inner shaft, balloon and tip were visually and microscopically examined.Visual examination revealed no damages.Microscopic examination revealed a hole to the guidewire lumen 43mm from the tip.Inspection of the remainder of the device presented no other damage or irregularities.Product analysis confirmed there is a hole in the guidewire lumen.
 
Event or Problem Description
It was reported that a balloon leak caused an air embolism, which led to a patient stroke.The 50% stenosed target lesion was located in the non-tortuous and moderately calcified carotid artery.A 6.0mmx30mmx135cm (4f) sterling balloon catheter was used to pre-dilate a non-boston scientific stent.However, the physician noticed a leak in the balloon as it could not inflate.After trying to inflate the balloon twice, the air in the balloon leaked out causing a stroke to the patient due to the air embolism.The procedure was not completed, and the patient was transferred to a stroke unit at another hospital.No further complications were reported, and the patient is expected to fully recover.It was further reported that the balloon had been flushed to remove the air prior to use, but it was not inflated prior to use.The device was inflated using a mixture of saline and contrast medium and a normal inflation device.After the balloon was inflated to only a few atmospheres, the physician noticed a hole in the balloon.Prior to the procedure, the patient status was stable, but during the procedure using computerized tomography, the air embolism was confirmed.The patient had recovered after being transferred to another hospital.

Brand Name
STERLING
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key20494658
Report Number2124215-2024-63375
Device Sequence Number3554186
Product Code DQY
UDI-Device Identifier08714729757276
UDI-Public08714729757276
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K141150
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number24690
Device Catalogue Number24690
Device Lot Number0034329660
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2024
Supplement Date Received by Manufacturer11/11/2024
Initial Report FDA Received Date10/21/2024
Supplement Report FDA Received Date12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown